Alert archive / Idaho / Winter Storm Warnings in 2017
Winter Storm Warning 12, NWS Pocatello, ID
NWS Pocatello, ID issued this winter storm warning at Mar 7, 2017, 10:59 AM MST. It was in force for 16 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 7, 2017, 10:59 AM MST (17:59 UTC)
- Expired
- Mar 8, 2017, 2:30 AM MST
- In force
- 16 hr
- Issued by
- NWS Pocatello, ID
The text
As transmitted.
285 WWUS45 KPIH 071759 WSWPIH URGENT - WINTER WEATHER MESSAGE National Weather Service Pocatello ID 1059 AM MST Tue Mar 7 2017 IDZ018-031-081100- /O.NEW.KPIH.WS.W.0012.170307T1800Z-170308T1800Z/ Sawtooth Mountains-Big and Little Wood River Region- Including the cities of Stanley, Clayton, Hailey, Ketchum, and Bellevue 1059 AM MST Tue Mar 7 2017 ...WINTER STORM WARNING IN EFFECT UNTIL 11 AM MST WEDNESDAY ABOVE 6000 FEET... The National Weather Service in Pocatello has issued a Winter Storm Warning for heavy snow and drifting snow, which is in effect until 11 AM MST Wednesday. * IMPACTS...Snow will increase in intensity later this afternoon and tonight. Southwest winds will increase tonight with gusts to 25 mph possible above 6000 feet. Combination of heavy snow with blowing and drifting snow will create dangerous travel conditions above 6000 feet. * TIMING...Snow and wind will increase later this afternoon and tonight. Snow will lighten up around noon on Wednesday. Winds will remain brisk through Wednesday afternoon. * SNOW ACCUMULATIONS...6 to 12 inches above 6000 feet, 1 to 5 inches in the valleys below 6000 feet including Ketchum, Hailey, and Bellevue. * CONFIDENCE...High confidence in snow amounts above 6000 feet. Medium confidence in snow amounts below 6000 feet. Medium confidence in winds. * LOCATIONS...Stanley and Galena Summit. PRECAUTIONARY/PREPAREDNESS ACTIONS... A winter storm warning for heavy snow means severe winter weather conditions are expected or occurring. Significant amounts of snow are forecast that will make travel dangerous. Only travel in an emergency. If you must travel, keep an extra flashlight, food and water in your vehicle in case of an emergency. && $$ IDZ019-081100- /O.NEW.KPIH.WW.Y.0022.170307T1800Z-170308T1800Z/ Upper Snake Highlands- Including the cities of St. Anthony, Ashton, Island Park, Driggs, and Victor 1059 AM MST Tue Mar 7 2017 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 11 AM MST WEDNESDAY ABOVE 6000 FEET... The National Weather Service in Pocatello has issued a Winter Weather Advisory for snow and drifting snow, which is in effect until 11 AM MST Wednesday. * IMPACTS...Snow will increase in intensity later this afternoon and tonight. Southwest wind gusts will increase to 25 mph. Snow along with areas of blowing and drifting snow will create difficult driving conditions above 6000 feet. * TIMING...Snow and winds will increase this afternoon and tonight. Snow will lighten up around or shortly after noon on Wednesday. Winds will remain brisk through Wednesday afternoon. * SNOW ACCUMULATIONS...4 to 8 inches above 6000 feet along and east of Highway 20, with 2 to 4 possible in the lower valleys around Dubois, St. Anthony, and Ashton and along the I 15 corridor. * CONFIDENCE...Medium to high confidence in snow amounts. High confidence in winds. * LOCATIONS...Dubois, Pine Creek Pass, Targhee Pass, Island Park, Victor, Raynolds Pass. PRECAUTIONARY/PREPAREDNESS ACTIONS... A winter weather advisory means that periods of snow and drifting snow will cause primarily travel difficulties. Be prepared for snow covered roads and limited visibilities, and use caution while driving. && $$ Valle
1 follow-up statement
993 WWUS45 KPIH 080930 WSWPIH URGENT - WINTER WEATHER MESSAGE National Weather Service Pocatello ID 230 AM MST Wed Mar 8 2017 IDZ018-031-081030- /O.CAN.KPIH.WS.W.0012.000000T0000Z-170308T1800Z/ Sawtooth Mountains-Big and Little Wood River Region- Including the cities of Stanley, Clayton, Hailey, Ketchum, and Bellevue 230 AM MST Wed Mar 8 2017 ...WINTER STORM WARNING IS CANCELLED... The National Weather Service in Pocatello has cancelled the Winter Storm Warning. Impacts to the regions are currently minimal this morning and are expected to continue in this way therefore this warning is being allowed to expire. However, light snow with accumulations of 1 to 3 inches are possible this morning across the Sawtooth Mountains and Big and Little Wood River areas. Blowing snow is also possible throughout the day. $$ IDZ019-082200- /O.EXT.KPIH.WW.Y.0022.000000T0000Z-170310T2100Z/ Upper Snake Highlands- Including the cities of St. Anthony, Ashton, Island Park, Driggs, and Victor 230 AM MST Wed Mar 8 2017 ...WINTER WEATHER ADVISORY NOW IN EFFECT UNTIL 2 PM MST FRIDAY... * IMPACTS...Heavy snow, blowing snow and drifting snow will create reduced visibilities and difficult driving conditions, especially for those driving high profile vehicles. * TIMING...Snow showers through Friday afternoon with heavy snow likely on Thursday. Winds increasing this afternoon and persisting through the evening. * SNOW ACCUMULATIONS...4 to 8 inches up to 12 inches above 6000 feet along and east of Highway 20, including Pine Creek Pass. 1 to 3 inches in the lower valleys. * CONFIDENCE...Medium confidence in snow amounts. High confidence in winds. Medium confidence in timing. * LOCATIONS...Dubois, Pine Creek Pass, Targhee Pass, Island Park, Victor, Raynolds Pass, Tetonia, Spencer. PRECAUTIONARY/PREPAREDNESS ACTIONS... A winter weather advisory means that periods of snow and drifting snow will cause primarily travel difficulties. Be prepared for snow covered roads and limited visibilities, and use caution while driving. && $$
What forecasters said that day
The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before this winter storm warning went out at Mar 7, 2:36 AM MST, 8 hours 23 minutes earlier.
Area forecast discussion, Mar 7, 2:36 AM MST, 8 hours 23 minutes before
Area Forecast Discussion National Weather Service Pocatello ID 236 AM MST Tue Mar 7 2017 .SHORT TERM...Today through Thursday night. Quasi-zonal flow setting up with upper jet shifting northward into southeast Idaho. There seems to be no distinct shortwaves, and models are generally keeping precip in upslope-favored areas--mainly the Central Mountains and Southeastern Highlands. Given the proximity of the upper jet and strong mid-level flow, surface winds will be brisk, though guidance keeps speeds just below advisory level. GFS MOS nudges winds just above advisory tomorrow afternoon, but not enough confidence to run with it just yet. Broad upper ridge builds across the area Thursday and Thursday night which will help bring warmer temperatures into the region, with highs in the 50s reaching the Pocatello area. This will also lead to more rapid melting of the snowpack and bring potential flooding concerns. Hinsberger .LONG TERM...Friday through Tuesday night. Once again...models are at odds with each other. The ECMWF favors a drier extended period while the GFS is wetter. Models start out in agreement with moist zonal flow on Fri. This results in light precip across the area... and favoring the upslope regions of the central mtns and eastern highlands. The airmass is mild...so snow levels will be relatively high. Both models build low amplitude upper ridging over the region resulting in drier conditions Fri night and Sat. Sat night is where things go south. The GFS maintains a moist zonal flow with minor waves...thus precip. The ECMWF maintains ridging...and dry conditions into Mon. The GFS eventually catches up...reducing precip Sun night and Mon. They are both on board with a new trof moving into the Pac NW on Tue for another round of precip. The problem area is Sun. Since both models have been remaining firm on their solutions...will have to go with middle ground and carry some precip over the fcst area on Sun. Hedges && .AVIATION...Strong westerly flow aloft will continue to pump Pac moisture into the region thru tonight. This will result in periods of light snow with ocnl low cigs/vis. Greatest impact will be at KSUN and KDIJ...and mainly tonight. Features are nebulous...so timing will be challenging. Strong southwest winds will continue in the Snake River Plain thru tonight. Hedges && .PIH WATCHES/WARNINGS/ADVISORIES... None. &&
The office that day
Everything else NWS Pocatello, ID issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 6, 6:20 PM MST | Areal Flood Advisory | PIH | Butte | 24 hr |
| Mar 7, 10:59 AM MST | Winter Weather Advisory | PIH | 63 hr | |
| Mar 7, 2:07 PM MST | Wind Advisory | PIH | 29 hr |
Nearby
Winter Storm Warnings in Idaho, 2017Every winter storm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.